Alert archive / Montana / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Missoula, MT

July 30, 2025Ravalli County, Montana

NWS Missoula, MT issued this flash flood warning at Jul 30, 2025, 8:03 PM MDT for Ravalli County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2025, 8:03 PM MDT (02:03 UTC)
Expired
Jul 30, 2025, 10:15 PM MDT
In force
2 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Ravalli County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2025-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2025-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3356 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WGUS55 KMSO 310203
FFWMSO
MTC081-310415-
/O.NEW.KMSO.FF.W.0001.250731T0203Z-250731T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
803 PM MDT Wed Jul 30 2025

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  The Daly burn scar in...
  Northeastern Ravalli County in west central Montana...

* Until 1015 PM MDT.

* At 803 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Daly Burn Scar. The expected rainfall rate is 
  0.5 to 1 inch in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Skalkaho Creek drainage. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Daly Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Daly Burn Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Daly Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

&&

LAT...LON 4621 11391 4622 11390 4623 11386 4622 11386
      4622 11385 4620 11387 4619 11387 4619 11389
      4617 11391 4616 11395 4617 11395 4618 11396
      4619 11395 4619 11392 4620 11391

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:28 PM MDT, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 30, 1:28 PM MDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
128 PM MDT Wed Jul 30 2025

.DISCUSSION...

KEY MESSAGES:

-  The KMSO Radar (Missoula, MT local weather radar) will remain
offline due to scheduled maintenance through the first week  of
August.

- Flash Flood Watch in effect from 4-10PM MDT this evening for
  Deer Lodge and Silver Bow Counties.

- Flash Flood Watch in effect for Thursday afternoon and evening
  for Lemhi and Idaho Counties in Idaho and Ravalli County in
  Montana.

- Widespread shower and thunderstorm activity continues Friday
  into Saturday, focusing across northwest Montana.

GOES Water Vapor imagery this afternoon shows an upper level low
moving northeastward across western portions of the Great Basin,
with south-southwest flow transporting mid-upper level moisture
across the Northern Rockies. As discussed previously, high
pressure east of the Divide and a surface/thermal trough over the
Snake River Plane and eastern WA has maintained easterly winds
across the area, with gusts of 20-35 mph being felt across the
higher elevations and along the divide. Deeper moisture
originating from the High Plains continues to move east of the
Divide, with dew points climbing into the upper-40s to low-50s,
well above normal for this time of year. Given the anomalous
moisture in place, the stage is set for plenty of instability with
surface heating through this evening. High resolution guidance
suggests convection will initialize over central Idaho, before
tracking northeastward along the divide into southwest Montana
this evening. Light steering winds aloft increase the risk for
excessive rainfall and a flash flood watch has been issued for
Deer Lodge and Silver Bow Counties. High resolution guidance
suggests a higher risk (>30% probability) for 1-hr rainfall rates
in excess of 1.00 inch, given the likelihood for low-level east
winds to converge with south-southwest winds from convective
outflows. This convergence may allow for strong storms in the
vicinity of Butte and Anaconda, where flood prone areas exist.

Easterly winds will ramp up this evening across western Montana
as the pressure gradient tightens. A lake wind advisory remains in
effect this evening for Flathead Lake, where easterly gusts will
reach 25-35 mph.

On Thursday, the aforementioned upper level low will move
northward into central Idaho, with widespread showers and
thunderstorms expected to develop across central Idaho and western
Montana. A flash flood watch has been issued across Lemhi, Idaho,
and Ravalli Counties, where anomalously high moisture,
instability, and light storm steering winds will increase the risk
for flash flooding. Flood prone areas remain the primary concern,
including recent burn scars, and areas of steep rocky terrain,
such as the Salmon River corridor and US Highway 95 north of
Riggins, Idaho. Given high instability (1500-2000 J/kg) in place,
a few strong to marginal severe thunderstorms are expected. With a
lack of wind shear, these storms will be of the pulse variety and
may produce localized severe winds with wet microbursts being a
concern.

The focus of shower and thunderstorm activity will move north of
I-90 Friday into Saturday as the upper level low slowly spins
towards the USA-Canada border. Thunderstorms will once again be
capable of producing heavy rain, with Glacier Park standing out as
an area to be monitored closely in the coming days for any flash
flooding concerns.

A broad trough of low pressure will keep showers and thunderstorms
in the forecast through early next week. Cooler temperatures will
continue, with highs running 5-10F below normal.

&&

.AVIATION...Northeast to east winds will be present at terminals
into Thursday morning. A sharp increase in gusts is expected
between 31/0000z and 31/0400z with gusts 15 to 30 kts at times.
Disorganized convection will affect the Northern Rockies this
afternoon with outflow winds helping to develop convection from
south to north, mainly in the mountains but occasional in the
valleys. Thunderstorms outflow gusts of 30-40 mph may be an
initial concern followed by moderate to locally heavy rainfall.
The best chances for showers and thunderstorms will be in the
vicinity of KSMN, KBTM, and KHRF. Activity at other terminals is a
lower probability but cannot be ruled out. Any shower or
thunderstorm will be capable of briefly (30-45 minutes) degrading
visibility to 4SM. Convective activity will diminish by late
evening as daytime heating is lost.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch from Thursday afternoon through Thursday evening for
     Bitterroot/Sapphire Mountains...Missoula/Bitterroot Valleys.

     Lake Wind Advisory from 6 PM to 11 PM MDT this evening for
     Flathead/Mission Valleys.

     Flood Watch from 4 PM this afternoon to 10 PM MDT this evening
     for Butte/Blackfoot Region.

ID...Flood Watch from Thursday afternoon through Thursday evening for
     Lower Hells Canyon/Salmon River Region...
     Orofino/Grangeville Region...Southern Clearwater Mountains.

     Flood Watch from Thursday afternoon through Thursday evening for
     Eastern Lemhi County...Western Lemhi County.

&&

In the hours before

Local storm report, Jul 30, 8:02 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Missoula MT
802 PM MDT Wed Jul 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     Debris Flow      3 ENE Sula              45.85N 113.93W
07/30/2025                   Ravalli            MT   Park/Forest Srvc

            East Fork Bitterroot road closed due to
            debris flow.

&&

RNL

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:37 PM MDTAreal Flood AdvisoryMSODeer Lodge, Powell3 hr
Jul 30, 10:44 PM MDTAreal Flood AdvisoryMSOMissoula3 hr
Jul 31, 4:51 PM MDTAreal Flood AdvisoryMSORavalli2 hr
Jul 31, 5:06 PM MDTAreal Flood AdvisoryMSOSilver Bow2 hr
Jul 31, 5:28 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell32 min
Jul 31, 5:56 PM MDTAreal Flood AdvisoryMSOGranite2 hr

Nearby

Flash Flood Warnings in Montana, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.